Missouri, 2007

Damaging Wind in Missouri, July 5, 2007

July 5, 2007 · NWS PAH · 1 event in 1 county or zone

A complex of thunderstorms propagated southwest from the Lower Ohio Valley into southeast Missouri. As the complex reached increasingly unstable air, an isolated severe weather event occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A complex of thunderstorms propagated southwest from the Lower Ohio Valley into southeast Missouri. As the complex reached increasingly unstable air, an isolated severe weather event occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 5, 2:00 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 5, 2:00 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
300 PM CDT THU JUL 5 2007

.DISCUSSION...
COPIOUS TSTM ACTIVITY WITH VERY HEAVY RAIN...ARRANGED IN A WEST TO
EAST ORIENTATION...CONTINUED ACROSS THE CENTER OF THE PAH FCST
AREA THIS AFTN. THE SYSTEM CONTINUED TO STAY ON THE MOVE...SOMEWHAT
LIMITING WIDESPREAD FLOODING POTENTIAL. THIS CONVECTION WAS ALONG
A 925 MB CONVERGENCE BOUNDARY...AND LIFT WAS BEING ASSISTED BY
PERTURBATIONS IN THE MID LEVEL FLOW. THIS LINE OF STORMS IS
EXPECTED TO SURGE SWD FOR THE REST OF THE AFTN....AFFECTING MAINLY
WRN KY AND FAR ERN MO. IN SOME CASES SFC WINDS HAVE TURNED TO THE
NORTH ACROSS IL...BUT THE MAIN SURGE OF DRIER AIR NOW IN CENTRAL
IL/IND CONTINUES TO MOVE SWD. THIS FRONT IS EXPECTED TO PASS
THROUGH THE REGION OVERNIGHT...WITH THE SLIM POSSIBILITY OF
TRIGGERING SOME CONVECTION ALONG IT. AFTER 12 FRI CONDITIONS
SHOULD BE DRY BEHIND THE BOUNDARY.

AFTER 12Z SAT...FAST FLOW WILL BE SHUNTED TO THE NORTH AS HIGH SFC
PRESSURE GETS ESTABLISHED OVER THE AREA. THE LATTER PART OF THE
WEEKEND WILL BE DRY UNDER HIGH SFC PRESSURE AND SUBSIDENCE ALOFT.
THE HEAT DOME EFFECT WILL BE IN FORCE THROUGH MON...AS AFTN TEMPS
ARE EXPECTED TO CLIMB INTO THE LOWER AND MID 90S. ENERGY ALOFT
WILL BE WELL TO THE NORTH DURING THAT TIME.

MEDIUM RANGE MODELS SUGGEST THAT AN ILL DEFINED TROF IN THE
500 MB HEIGHT FIELD COULD MIGRATE NEWD FROM TX/OK/AR AND TOUCH
OFF SOME SCATTERED CONVENTION OUR WAY EARLY IN THE WEEK.
MEANWHILE...LOW LEVEL RETURN FLOW IS EXPECTED TO COMMENCE EARLY
NEXT WEEK AHEAD OF NRN STREAM MID LEVEL FLOW THAT SHOULD PUSH A
FRONTAL BOUNDARY CLOSER TO THE PAH FCST AREA...ESPECIALLY LATER IN
THE WEEK AROUND DAY 7...THANKS TO A VIGOROUS MID LEVEL SHORTWAVE
AND COLD FRONT /AS DEPICTED BY THE OPERATIONAL GFS/. THIS AGGRESSIVE
SCENARIO IS NOT NECESSARILY DEPICTED BY THE OTHER MODELS...AND
MODEL SOLUTIONS HAVE NOT BEEN ALL THAT STABLE. THUS THE FCST
PACKAGE WILL CONTAIN LIMITED CHANGES AS PERSISTENCE SEEMED BEST
ATTM. BASICALLY THERE WILL BE A CHANCE OF PCPN FROM TUE ON...WITH
A TAPERING OFF BY THU NIGHT OR SO. TEMPS WILL MODERATE SOME AFTER
TUE BUT EXPECT TYPICAL SUMMER HUMIDITY TO REMAIN THROUGH THU AT LEAST.

&&

.AVIATION...
THUNDERSTORMS WILL BE AFFECTING KCGI AND KPAH THROUGH LATE AFTERNOON
OR EARLY EVENING...EITHER PREDOMINANT OR IN THE VICINITY. LOOKS MORE
AND MORE LIKE CONVECTION WILL STAY SOUTH OF KEVV. CONDITIONS WILL BE
VFR OUTSIDE OF CONVECTION...BUT WITHIN...VSBYS WILL FALL BRIEFLY TO
1 MILE OR LESS WITH MVFR CIGS AND GUSTY WINDS TO 30 MPH. NO WX
OVERNIGHT...WITH MVFR FOG EXPECTED AFTER MIDNIGHT...AND VFR SKY
CONDITIONS. WINDS WILL BE NEAR CALM OVERNIGHT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

PUBLIC....DB
AVIATION/SHORT TERM...CN
Hazardous weather outlook, Jul 5, 8:52 AM CST, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
952 AM CDT THU JUL 5 2007

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
952 AM CDT THU JUL 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS. ISOLATED SEVERE THUNDERSTORMS
CAPABLE OF PENNY TO NICKEL SIZE HAIL WILL BE POSSIBLE DURING THE
AFTERNOON AND EARLY EVENING HOURS. GUSTY WINDS 30 TO 50 MPH WILL
BE POSSIBLE AS WELL. THERE IS A CHANCE OF LOCALLY VERY HEAVY RAIN
WHICH COULD CAUSE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE NEXT CHANCE OF THUNDERSTORMS IS TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY AND THIS EVENING.

In the hours before

Special weather statement, Jul 5, 11:37 AM CST, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1237 PM CDT THU JUL 5 2007

ILZ084>094-KYZ007-010-013>016-020-021-MOZ076-086-087-051945-
JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-HARDIN-
ALEXANDER-PULASKI-MASSAC-LIVINGSTON-CRITTENDEN-CALDWELL-UNION KY-
WEBSTER-HOPKINS-MCLEAN-MUHLENBERG-PERRY MO-BOLLINGER-
CAPE GIRARDEAU-
INCLUDING THE CITIES OF...CARBONDALE...MURPHYSBORO...HERRIN...
HARRISBURG...SHAWNEETOWN...JONESBORO...VIENNA...GOLCONDA...
ELIZABETHTOWN...CAIRO...MOUND CITY...METROPOLIS...SMITHLAND...
MARION...PRINCETON...MORGANFIELD...DIXON...MADISONVILLE...
CALHOUN...GREENVILLE...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...JACKSON
1237 PM CDT THU JUL 5 2007

...STRONG THUNDERSTORMS PRODUCING HEAVY RAINFALL..

AT 1235 PM...DOPPLER RADAR INDICATED AN EAST TO WEST ORIENTED BAND
OF STRONG THUNDERSTORMS FROM NEAR PERRYVILLE AND JACKSON MISSOURI
TO VIENNA ILLINOIS TO MARION AND MADISONVILLE KENTUCKY. THESE STORMS
WERE PRODUCING VERY HEAVY RAIN AND FREQUENT LIGHTNING.

THROUGH THE EARLY AFTERNOON HOURS...THESE STORMS WILL PERSIST
ACROSS SOUTHEAST MISSOURI...THE SOUTHERN TIP OF ILLINOIS AND INTO
WEST KENTUCKY. THE AXIS OF HEAVIEST RAIN SHOULD BE FROM JUST NORTH
OF CAPE GIRARDEAU TO NEAR VIENNA ILLINOIS TO MARION KENTUCKY. THE
HEAVY RAIN MAY CAUSE STANDING WATER ON AREA ROADS AND IN POOR
DRAINAGE AREAS. DITCHES...SMALL CREEKS AND STREAMS MAY BECOME
FULL OF WATER AND OVERFLOW.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR LATER STATEMENTS
AND POSSIBLE ADVISORIES OR WARNINGS.
Special weather statement, Jul 5, 2:28 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
328 PM CDT THU JUL 5 2007

ILZ088>090-092>094-KYZ001>009-011-012-MOZ086-087-100-107>112-114-
052230-
UNION IL-JOHNSON-POPE-ALEXANDER-PULASKI-MASSAC-FULTON-HICKMAN-
CARLISLE-BALLARD-MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-
LYON-TRIGG-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-
STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...JONESBORO...VIENNA...GOLCONDA...CAIRO...
MOUND CITY...METROPOLIS...HICKMAN...CLINTON...BARDWELL...
WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...MURRAY...
EDDYVILLE...CADIZ...MARBLE HILL...CAPE GIRARDEAU...JACKSON...
PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...BLOOMFIELD...
SIKESTON...CHARLESTON...NEW MADRID
328 PM CDT THU JUL 5 2007

...SCATTERED STRONG THUNDERSTORMS ACROSS SOUTHEAST MISSOURI AND
WESTERN KENTUCKY THROUGH LATE AFTERNOON...

AT 325 PM...DOPPLER RADAR SHOWED AN AREA OF SHOWERS AND SCATTERED
STRONG THUNDERSTORMS FROM NEAR MARBLE HILL MISSOURI...ACROSS
PADUCAH KENTUCKY TO NEAR BENTON AND MURRAY KENTUCKY. THE AREA WAS
DRIFTING SOUTH.

THROUGH LATE AFTERNOON...THE STRONGER STORMS WILL PRODUCE VERY
HEAVY RAIN AND WIND GUSTS 35 TO 45 MPH. SMALL HAIL IS ALSO
POSSIBLE. THE STRONGEST STORMS ARE EXPECTED TO OCCUR FROM AROUND
SIKESTON AND CHARLESTON MISSOURI...TO MAYFIELD AND MURRAY
KENTUCKY.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR LATER STATEMENTS
AND POSSIBLE WARNINGS.

The radar

The Paducah radar (KPAH), 53 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mississippi

When
July 5, 3:15 PM CST
Where
Mississippi County, 1 mi NW of Charleston
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
36.930, -89.343

Trees were down on County Road 220.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31911.